Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 34, NWS Duluth, MN

June 9, 2021

NWS Duluth, MN issued this small craft advisory at Jun 9, 2021, 2:31 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2021, 2:31 PM CDT (19:31 UTC)
Expired
Jun 9, 2021, 10:00 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

538 
WHUS73 KDLH 091931
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
231 PM CDT Wed Jun 9 2021

LSZ144-145-100300-
/O.NEW.KDLH.SC.Y.0034.210609T1931Z-210610T0300Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
231 PM CDT Wed Jun 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 ft.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
826 
WHUS73 KDLH 100308
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1008 PM CDT Wed Jun 9 2021

LSZ144-145-100415-
/O.EXP.KDLH.SC.Y.0034.000000T0000Z-210610T0300Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
1008 PM CDT Wed Jun 9 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jun 9, 1:03 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 9, 1:03 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
103 PM CDT Wed Jun 9 2021

.DISCUSSION...(Today through Tuesday)
Issued at 442 AM CDT Wed Jun 9 2021

Summary: Very warm temperatures will continue through the remainder
of the workweek. Showers and thunderstorms will be possible today
through Friday night. Some storms this afternoon and evening in
north-central Minnesota may be strong to severe with damaging winds
and large hail being the primary hazards. Strong to severe storms
will be possible once again on Thursday across northwest Wisconsin,
with damaging winds being the expected hazard. Dry weather moves in
this weekend and continues into next week.

Quiet conditions this morning have been a result of longwave ridge
located over the northern Plains. Southerly flow will lead to
another warm day with high temps in the upper 80s to low 90s. The
exception will be locations near Lake Superior, where highs will be
around 10 degrees cooler thanks to the lake breeze. Despite ridging
over the area, scattered thunderstorms will be possible this
afternoon and evening across much of the CWA. Diurnal heating will
help erode the cap by the afternoon and increase the amount of
instability present. MLCAPE values of 1300-1800 J/kg by late
afternoon will help fuel any storms that develop. Even though CAPE
will likely be large, forcing will be much more marginal due to the
ridge. Most of the convection across the area today will likely be
short-lived pulse storms.

One feature that will help produce more organized convection today
will be a weak shortwave crossing over the ridge axis this evening.
Even though the best forcing associated with this trough will be
north of the border, 0-6km bulk shear values of 30-35 knots are
likely to be found over the northwestern CWA. When combined with the
strong instability and rich moisture, strong to severe storms will
be possible late this afternoon and evening in Koochiching, western
Itasca, and northern Cass Counties. The primary hazard associated
with these strong to severe storms will be damaging winds and large
hail. Also of concern will be the potential for heavy rainfall. CAMs
show a line of storms developing in the Borderlands this evening and
continuing through tonight. With PWATs forecast to be in the 97-99th
percentile of climatology, localized flooding may be possible
tonight.

Another round of strong to severe storms will be possible tomorrow
afternoon and evening across northwest Wisconsin. Similar to today,
the environment is likely to be very unstable with marginal forcing.
The ridge will still be over the CWA, reducing the potential for
severe weather. However, MLCAPE appears to be higher tomorrow with
values in the 1800-2200 J/kg range. Given the potential for these
high values of instability, strong to severe storms are possible
over northwest Wisconsin. The primary hazard will be damaging winds.

A chance for showers and thunderstorms will continue into Friday as
a cold front sweeps across the area. This front will cool off
temperatures somewhat, with highs on Friday being in the upper 70s
to mid 80s. High pressure will begin to build across the area this
weekend and persist into next week. This will result in dry
conditions for at least the first half of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1257 PM CDT Wed Jun 9 2021

VFR condition will continue through today. Showers and
thunderstorms will be possible this afternoon into this evening. A
few storms near INL may be strong to severe with damaging winds
and large hail. MVFR Ceilings are possible tomorrow morning along
the International Border.

&&

.MARINE...
Issued at 1003 AM CDT Wed Jun 9 2021

Winds will be out of the northeast around 15 knots. Waves are
expected to be around 2 to 4 feet. It is possible that an upgrade to
a small craft advisory from Two Harbors to Duluth to Port Wing
will be needed this afternoon. A chance of showers and
thunderstorms are possible overnight Wednesday into Thursday for
the nearshore waters from Grand Portage to Taconite Harbor.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  73  58  89  55 /  10  20  30  20
INL  91  63  85  59 /  40  60  30  30
BRD  92  71  95  68 /  20  10  20  30
HYR  89  64  92  63 /  30  10  30  20
ASX  72  56  91  54 /  20  10  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...None.
&&

DISCUSSION...Unruh
AVIATION...Eagle
MARINE...Eagle/WFO DLH
Hazardous weather outlook, Jun 9, 5:48 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
548 AM CDT Wed Jun 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
548 AM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible to the west of a line
from Kabetogama to Lake Winnibigoshish this afternoon and
evening. Large hail and damaging winds are the main hazards.
Thunderstorms are forecast elsewhere through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More isolated severe thunderstorms are possible Thursday across
much of northwest Wisconsin, as well as Pine County, Minnesota,
from late afternoon through the evening. Thunderstorms are
forecast elsewhere.

There are chances for thunderstorms daily, through Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed after 1 PM in north central
Minnesota.

LSZ121-140>148-150-101030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
548 AM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Gusty winds and heavy rains
may occur, with an increase in wave heights near any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms daily, through Sunday.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:56 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis11 hr
Jun 9, 2:38 PM CDTSpecial Weather StatementDLHCass22 min
Jun 9, 4:10 PM CDTSpecial Weather StatementDLHCass20 min
Jun 9, 4:29 PM CDTSpecial Weather StatementDLHItasca16 min
Jun 9, 4:45 PM CDTSpecial Weather StatementDLHItasca15 min
Jun 9, 5:00 PM CDTSpecial Weather StatementDLHItasca15 min
Jun 9, 5:09 PM CDTSpecial Weather StatementDLHKoochiching21 min
Jun 9, 5:21 PM CDTSpecial Weather StatementDLHItasca9 min
Jun 9, 5:30 PM CDTSpecial Weather StatementDLHKoochiching15 min
Jun 9, 6:09 PM CDTSpecial Weather StatementDLHMorrison21 min
Jun 9, 6:17 PM CDTSpecial Weather StatementDLHItasca13 min
Jun 9, 6:47 PM CDTSpecial Weather StatementDLH13 min
Jun 9, 6:54 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis66 min

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.